MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LONG SCALPEL HANDLE; HANDLE, SCALPEL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LONG SCALPEL HANDLE; HANDLE, SCALPEL
Model Number 03.010.491
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, a break on the tip of a long handle scalpel occurred during cleaning after use.There was no patient involvement.This complaint involves one (1) device.This report is for one (1) long scalpel handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6 investigation summary.Visual inspection: the long scalpel handle (p/n: 03.010.491, lot number: 7927771) was received at us cq.Upon visual inspection, it was observed that the scalpel tip broke off of the complaint device.Additionally, scratches were observed on the scalpel tip around the breaking point.No damage or defect was noted to the remaining features or components of the returned device.Device failure/defect identified? yes.Dimensional inspection: specified dimensions: scalpel tip width = 3.5 mm -0.01/- 0.03 mm.Measured dimensions: scalpel tip width (between weld and break) = 3.49 mm, conforming further dimensional inspection could not be performed due to device geometry.Document/specification review: the following document(s) were reviewed: scalpel assembly, scalpel tip, no design issues or discrepancies were identified.Complaint confirmed? yes.Investigation conclusion: this complaint was confirmed as the scalpel tip broke off of the complaint device.Additionally, scratches were observed on the scalpel tip around the breaking point.No definitive root cause could be determined based on the provided information, although it is possible that unintended forces applied to the device could have contributed to the complaint condition.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history: part #: 03.010.491, synthes lot number: 7927771, supplier lot number: 7927771, release to warehouse date: 17-jun-2015, supplier: avalign technologies - nemcomed.No ncrs were generated during production.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LONG SCALPEL HANDLE
Common Device Name
HANDLE, SCALPEL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10049357
Report Number2939274-2020-02316
Device Sequence Number19711424
Product Code GDZ
UDI-Device Identifier10886982069085
UDI-Public(01)10886982069085
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.491
Device Catalogue Number03.010.491
Device Lot Number7927771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2020
Initial Date Received by Manufacturer 04/28/2020
Supplement Date Received by Manufacturer05/15/2020
Initial Report FDA Received Date05/12/2020
Supplement Report FDA Received Date05/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1